Hail, Oglala Lakota
- When
- August 26, 5:55 PM MST to 6:00 PM MST
- Where
- Oglala Lakota County, Pine Ridge
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.030, -102.560
A thunderstorm became severe as it moved northeastward from Nebraska into southern Shannon County. The storm produced hail to the size of golf balls in the Pine Ridge area and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe as it moved northeastward from Nebraska into southern Shannon County. The storm produced hail to the size of golf balls in the Pine Ridge area and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 2:06 PM MST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 306 PM MDT TUE AUG 26 2014 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 304 PM MDT TUE AUG 26 2014 WATER VAPOR IMAGERY SHOWS LONGWAVE TROUGH EXTENDING FROM CNTRL CANADA THE GREAT BASIN NOW IN THE PROCESS OF FRACTURING AS THE NRN STREAM CONTINUES EWD AND THE SRN BASE BECOMING THE NEXT WRN CONUS CUT OFF LOW. SWRLY FLOW CONTINUES OVER THE CNTRL/NRN PLAINS. LITTLE CHANGE TO THE ACTIVE PATTERN THROUGH THE SHORT TERM. SW FLOW WILL CONTINUE TONIGHT AND TOMORROW WITH THE BEST FORCING REMAINING SOUTH OF THE CWA. BEST CHANCES OF PRECIP THROUGH THE NEXT THREE PERIODS WILL BE ACROSS THE FAR SRN PORTIONS OF THE CWA AS A SERIES OF WAVES CROSS THE CO/NEB AREA. MODELS ARE VARYING WITH TIMING OF WAVES AND HOW FAR NORTH THE PRECIP WILL EXTEND WITHIN THE CWA. EITHER WAY QPF AMOUNTS WILL BE LIMITED EXCEPT WITH THE POSSIBILITY OF SOME STRONGER STORMS CROSSING AREAS NEAR THE NEB BORDER. TEMPERATURES WILL AGAIN BE BELOW AVERAGE WEDNESDAY MAINLY DUE TO INCREASE CLOUD COVER. PRECIP CHANCES WILL BEGIN DECREASING WED NIGHT INTO THE LONG TERM. && .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 304 PM MDT TUE AUG 26 2014 WEAK UPPER LOW TRACKING THROUGH CENTRAL PLAINS THURSDAY MAY BRING A FEW SHRA/TSRA TO SOUTH CENTRAL SOUTH DAKOTA. OTHERWISE...DRY AND WARMER FOR THE FORECAST AREA. FAST MOVING SHORTWAVE IN NORTHERN JET STREAM TRACKS ACROSS MONTANA/NORTH DAKOTA ON FRIDAY WITH WEAK COLD FRONT MOVING THROUGH WESTERN SOUTH DAKOTA. FORECAST SOUNDINGS SUPPORT 250-500J/KG MLCAPE WITH ERODING CAP. A FEW SHRA/TSRA POSSIBLE IN VICINITY OF BLACK HILLS. MODELS IN GOOD AGREEMENT WITH LONG WAVE UPPER TROF MOVING INTO WESTERN U.S. OVER THE WEEKEND...WITH SOUTHWEST FLOW ACROSS THE NORTHERN PLAINS. THIS WILL BRING WARMER TEMPERATURES FOR THE WEEKEND...ALONG WITH SMALL THREAT OF THUNDERSTORMS LATE SATURDAY/SUNDAY. UPPER TROF SLOWLY MOVES ACROSS THE ROCKIES/NORTHERN PLAINS EARLY NEXT WEEK...WITH LINGERING THREAT OF PRECIPITATION AND RETURN TO COOLER TEMPERATURES. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING ISSUED AT 304 PM MDT TUE AUG 26 2014 ISOLATED SHOWERS/THUNDERSTORMS EXPECTED ACROSS THE AREA THROUGH TONIGHT...MAINLY ALONG AND SOUTH OF I-90. LCL MVFR VSBY WITH HEAVIER PRECIPITATION. LOW CLOUDS WILL RETURN TONIGHT ACROSS SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA AND LINGER THROUGH WEDNESDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...13 LONG TERM...7 AVIATION...7
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 500 AM MDT TUE AUG 26 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 500 AM MDT (600 AM CDT) TUE AUG 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE ENTIRE AREA TODAY. STORMS TONIGHT WILL MAINLY BE SOUTH OF INTERSTATE 90. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON WEDNESDAY AND THURSDAY AS A STORM SYSTEM MOVES THROUGH THE CENTRAL PLAINS. DRY CONDITIONS WILL PREVAIL ON FRIDAY AND SATURDAY... BUT CHANCES FOR THUNDERSTORMS RETURN FOR SUNDAY AND MONDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 124 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538093, 538096, 538097, 538108.